Destination Hope Blog » Serotonin Syndrome: 101

Serotonin Syndrome: 101

Bottle mixing many different pills is spilling demonstrates a cause of serotonin syndrome

Serotonin is an important chemical naturally produced in the body that aids nerve cells, digestion, breathing, brain function, and much more. Serotonin syndrome occurs when, by ingesting too many or the wrong combination of drugs, serotonin levels are too high for the body to handle. Mild occurrences of serotonin syndrome can dissipate on their own after a few days if the drug use is discontinued. More severe instances of serotonin syndrome can be lethal if left untreated.

What Causes Serotonin Syndrome?

This condition can appear after starting a new prescription or supplement or after upping the dose of a drug you’ve been taking. Its onset typically occurs within a few hours of taking the medication. It can sometimes result from taking the drugs exactly as prescribed by your doctor, taking supplements, or during recreational drug use.

The prescribed drugs that most commonly cause serotonin syndrome include a variety of antidepressants, migraine medication, prescription pain medication, and mood stabilizers. Some over-the-counter medicines, including anti-nausea and cold medication, as well as supplements like St. John’s wort and ginseng, can also contribute to it. The street drugs that can lead to serotonin syndrome are often seen in the club and music scenes, including Molly, ecstasy, cocaine, LSD, and amphetamines. These drugs are taken because they produce the desired euphoric effect by increasing serotonin levels. If you are taking one of the aforementioned prescription drugs as directed by your doctor, you run a higher risk of developing serotonin syndrome when you use one of these recreational drugs.

What Does Serotonin Syndrome Look Like?

Symptoms include:

  • Agitation or confusion
  • Trouble sleeping
  • Increase in heart rate or blood pressure
  • Irregular heartbeat
  • Dilated pupils
  • Twitching muscles or lack of coordination
  • Tension or muscle rigidity
  • Sweating, shivering, or goosebumps
  • Headache
  • Diarrhea
  • High fever
  • Tremors or seizures
  • Unconsciousness

Treatment and Prevention

Serotonin syndrome is not 100% avoidable if you are a person who needs to be prescribed one or more serotonin-related drugs. However, recreational drugs, particularly when mixed with prescription drugs, dramatically increase your chances of developing this dangerous condition. Being honest with your doctor, avoiding recreational drug use, and taking your medications exactly as prescribed are the best ways to prevent this complication.

Treatment of the condition involves safely reducing or ceasing the use of one or more of the drugs boosting serotonin levels. With prescription drugs, this needs to be done under doctor supervision. With recreational drugs, it may need to be done all at once in a medical detox facility where withdrawal can be monitored and treated. Continuing to take all the drugs that led to the illness will likely lead to more severe consequences.

If you or a loved one are suffering from a dependence on drugs that can cause serotonin syndrome, it is in your best interest to seek help and get off those drugs as soon as possible.

Our doctors can provide the medical care you need to safely get these substances out of your system and help you move toward a drug-free future. Give us a call today to see how we can help you in your recovery.

Resources: